Nebraska, 2024Tornado in Nebraska, May 12, 2024
May 12, 2024 · NWS GID · 1 event in 1 county or zone
A broad area of weak thunderstorms developed beneath a potent lobe of upper vorticity during the afternoon and early evening hours of May 12th. This activity largely remained benign and non-severe, thanks to both weak deep layer shear and instability within the upper trough axis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of weak thunderstorms developed beneath a potent lobe of upper vorticity during the afternoon and early evening hours of May 12th. This activity largely remained benign and non-severe, thanks to both weak deep layer shear and instability within the upper trough axis. However, funnel clouds and at least one landspout occurred on the leading edge of slightly stronger thunderstorms over central Nebraska, aided in large part by high ambient vorticity and moderate 0-3km CAPE. No damage was reported and the location of the only known landspout was estimated based on spotter reports, pictures, and video.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 3:28 PM CST, 1 hour 14 minutes earlier. Its key messages:
- Scattered showers and thunderstorms increase in coverage this afternoon, and continue into the evening and overnight. Rain chances will slowly subside from NW to SE on Monday.
- General pattern for the upcoming week will be off and on chances for showers and thunderstorms with several passing disturbances in the zonal to NW flow - most notably Tue night into Wed and Fri/Fri night into Sat.
- Temperatures will be seasonably pleasant each day in the 70s and 80s - very low risk for anything extreme.
- Risk for severe weather appears to be seasonably low for the upcoming week.
Area forecast discussion, May 12, 3:28 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
428 PM CDT Sun May 12 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms increase in coverage this
afternoon, and continue into the evening and overnight. Rain
chances will slowly subside from NW to SE on Monday.
- General pattern for the upcoming week will be off and on
chances for showers and thunderstorms with several passing
disturbances in the zonal to NW flow - most notably Tue night
into Wed and Fri/Fri night into Sat.
- Temperatures will be seasonably pleasant each day in the 70s
and 80s - very low risk for anything extreme.
- Risk for severe weather appears to be seasonably low for the
upcoming week.
&&
.DISCUSSION...
Issued at 415 PM CDT Sun May 12 2024
Areas of showers were fairly and hit and miss much of the
morning hrs, but have since increased in coverage and intensity
(quite a bit more lightning) this afternoon. This was aided by
some periods of filtered sunshine that allowed temperatures to
warm into the low to mid 70s in spots, which is essentially
convective temperatures for today. Cold mid level temps
associated with cut off low pressure area in NW KS have aided in
steepening lapse rates and at least a few hundred joules of
CAPE to develop, but effective shear is very weak. Thus, not
expecting much more than localized heavy downpours, pea size
hail, and gusty winds in the strongest of cores. Will likely see
a decr in coverage and intensity with loss of daytime heating
after sunset, though at least widely scattered activity will
continue into the overnight. Models have trended a bit slower
with the exit of the system on Monday, so areas particularly
E/SE/S of the Tri-Cities could hang onto showers, perhaps a few
weak storms, through the AM hrs and even into early aftn.
Elsewhere, rain-free areas will warm into at least the low to
mid 70s amidst brzy N-NE winds during the aftn.
The rest of the forecast is really just more of the same -
chances for showers and thunderstorms, which look to be mostly
non-severe, every couple of days due to series of generally weak
mid to upper level disturbances in active zonal to NW flow. This
will prevent temperatures from straying too far above or below
normal. In fact latest ensemble guidance shows pretty tight
clustering in the low 70s to low 80s pretty much each day
through Friday. Spread increases into next weekend due to
differences/uncertainty in timing and amplitude of systems by
then. Despite the active pattern, in general, severe chances
appear fairly minimal as the frequency of systems/front prevents
the real juicy/unstable air from making it into the area before
the next front pushes it back south. Models indicate at least a
chance for higher instability at some point next weekend, but
again, confidence on details is low at this time.
In the meantime, Tuesday and Thursday are best chances to remain
dry this week, and Tuesday will even have only light and
variable winds. Monday AM, Wednesday, and at some point Fri
into Sat are the periods to watch for moisture, but even these
are not looking to be overly widespread or persistent periods of
showers and thunderstorms. So all in all, pretty nice by mid-
May standards!
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1250 PM CDT Sun May 12 2024
VFR with BKN mid to high clds will give way to incr potential
for scat thunderstorms this aftn and early evening. Coverage and
placement is still uncertain, so only have VCTS at this time.
Any tstms will transition to mainly rain showers late this
evening and into the overnight, but again, coverage/duration at
the terminals is low confidence. In general, rain chcs should
decr from W to E in roughly the 09-12Z time frame. CIGs and
VSBYs are also low confidence and will be somewhat dependent on
how widespread the rain shwrs are. Recent HRRR runs have really
backed off on the MVFR-IFR CIGs tonight, whereas most other
guidance has low clds, though to varying degrees. With some E-NE
upslope component to low level flow and fairly high BL RH the
general pattern would seem to support the idea of MVFR to IFR
CIGs (and perhaps sub-VFR VSBYs) thru mid-AM Mon. Clds should
gradually decrease late Mon AM into the aftn.
Winds will be quite variable in direction through this evening,
then bec mainly E to NNE tonight into Mon AM...though speeds
will be light throughout at generally 5-10kt.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, May 12, 2:15 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
315 AM CDT Sun May 12 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130815-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
315 AM CDT Sun May 12 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
A few thunderstorms are possible during the daytime hours today,
possibly increasing in coverage this evening. Severe weather is
not anticipated.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Off and on chances for thunderstorms are anticipated for much of
the upcoming week, with highest of these chances being early in
the day on Monday and again Tuesday evening into Wednesday.
Severe weather is not expected at this time, though a few strong
storms can't be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Local storm report, May 12, 2:46 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
346 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Tornado 1 NNW Holdrege 40.46N 99.38W
05/03/2024 Phelps NE NWS Storm Survey
This is an update to the initial Holdrege
Tornado survey and results in the original
track being split into two separate and
distinct damage paths, which are now
referred to as Holdrege North Tornado and
Holdrege East Tornado. There are no changes
to the EF-Scale rating with this update, as
it remains an EF-1. The Holdrege North
tornado touched down just north of the golf
course, then moved east and northeast for
just under two miles before lifting.
&&
ThiesLocal storm report, May 12, 2:51 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
351 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Tornado 1 SE Holdrege 40.43N 99.36W
05/03/2024 Phelps NE NWS Storm Survey
This is an update to the initial Holdrege
Tornado survey and results in the original
track being split into two separate and
distinct damage paths, which are now
referred to as Holdrege North Tornado and
Holdrege East Tornado. There are no changes
to the EF-Scale rating with this update, as
it remains an EF-1. The Holdrege East
tornado touched down near the fairgrounds
then moved north into the SE side of town.
It appears the tornado briefly lifted as it
moved north of 6th Ave, sparing
neighborhoods in northeast Holdrege more
significant damage, before touching back
down in a field just northwest of the
intersection of 18th Ave and Lincoln St. The
tornado reached peak intensity and width
near Lincoln St and 25th Ave just NE of
Holdrege where significant damage to
outbuildings, some newer and well-built, was
noted. Damage also occurred to roofs of a
few homes. The tornado would go on to
overturn numerous pivots and snap a few more
power poles as it curved northeast. Damage
ceased near the intersection of Q Rd and 736
Rd, which coincides with substantial
weakening of the circulation on radar.
&&
ThiesTornado, Howard
- When
- May 12, 4:42 PM CST to 4:47 PM CST
- Where
- Howard County, 2.19 mi WSW of St Paul to 2.95 mi SSW of St Paul
- Rating
- EFU
- Path length
- 2.32 mi
- Path width
- 35 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.210, -98.510
A fairly visible landspout touched down four miles of St. Paul. No damage occurred with this tornado, timing and location was approximated from reports and video.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 12 to 16, 2024$793,000 · EF2 · 88 events
- Cold in California, May 12, 20241 death · 1 event
- Damaging Winds in Louisiana, May 12 to 13, 2024$500,000 · 85 kt wind · 3 events
- Flash Flooding and Hail in Texas, May 12 to 16, 2024$16,000 · 2.5 in hail · 34 events
- Hail and Strong Wind in Oklahoma, May 12, 2024$15,000 · 1.75 in hail · 8 events
- Hail in Texas, May 12, 20241 in hail · 6 events
- Damaging Winds in Wisconsin, May 12, 2024$8,000 · 50 kt wind · 4 events
- Hail in Kansas, May 12, 20241 in hail · 3 events
- Heavy Snow in Colorado, May 12, 20242 events
- Hail in Texas, May 12, 20242 in hail · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 12, 20241 event
- Hail in Colorado, May 12, 20240.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175628.